Alert archive / New York / Gale Warnings in 2019
Gale Warning 17, NWS New York, NY
NWS New York, NY issued this gale warning at May 13, 2019, 4:27 AM EDT. It took effect at May 13, 2019, 12:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2019, 4:27 AM EDT (08:27 UTC)
- In effect from
- May 13, 2019, 12:00 PM EDT
- Expired
- May 13, 2019, 10:39 PM EDT
- In force
- 11 hr
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at May 13, 4:24 AM EDT, 3 minutes earlier.
Area forecast discussion, May 13, 4:24 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
424 AM EDT Mon May 13 2019
.SYNOPSIS...
Low pressure developing along the southern Mid Atlantic coast
today will pass to the south and east tonight, then move into
the Gulf of Maine on Tuesday. High pressure will briefly build
toward the region on Wednesday. A cold front will move through
from Wednesday night into early Thursday, followed by another
cold front during Friday. High pressure will build in for the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Radar continues to indicate areas of drizzle mainly in coastal
and metro areas, and especially from the NYC metro area south.
Precip going into this morning should remain confined to these
areas as well as the lower Hudson Valley by late morning or
early afternoon. Then as low pressure develops off the southern
NJ and DE coasts this afternoon, and as a fairly strong mid
level vort max rounds the base of a closed low to the west and
heads toward the area, expect to see one, maybe two areas of
moderate to heavy rainfall develop late this afternoon, the
first associated with an inverted trough developing north of the
low to the south and located over or just east of the NYC metro
area, the second with the mid level impulse and located more NW
of the metro area. Meanwhile it will be on the cool and brisk
side, with temps only in the 40s to near 50s, and E winds
increasing to 15-25 mph in the metro and coastal areas, with
some gusts to 30 mph over Long Island.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
As the sfc low intensifies and starts to pull farther offshore,
the axis of moderate to heavy rain should shift across Long
Island and CT into this evening. Thereafter, a dry slot moving
in from southwest should allow the rain to once again become
more light/occasional in nature overnight, though with the
upper low and cyclonic low level flow remaining, cloudy and
damp conditions will linger.
Temperatures will remain rather cool tonight, with lows tonight
from the upper 30s inland to mid 40s in the NYC metro area, and
highs only in the upper 40s and lower 50s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper level low will gradually lift out to begin the period
on Wednesday. High pressure to the south and southwest attempts
to build in during Wednesday, but by late Wednesday into
Wednesday night another frontal system will approach the region.
Energy embedded in NW flow aloft will race southeast out of
Southern Canada, but this time there will not be much in the way
of moisture to work with. The shortwave will eject quickly to
the northeast during the day on Thursday. Therefore any precip
with this next shortwave and frontal boundary will be quite
light. A second cold front will then trail low pressure in
Eastern Canada and swing through the region sometime on Friday.
The difference again with this system is that it is mainly all
northern branch driven with no lower latitude moisture or energy
to tap, so this system should lack the moisture that past
systems have had. Also during this time for the late week
heights begin to gradually rise.
High pressure will then build in at the surface for the weekend,
with deep layer ridging becoming more pronounced through the
weekend. The NAEFS has 570 to 576 dm H5 heights by 00Z Sunday,
with 500 mb heights getting to one standard deviation above
normal by early next week. Therefore confidence is growing that
deep layer ridging gets established into the weekend and early
next week with the region expected to remain on the eastern side
of the upper level ridge axis. This is leading to the prospects
of a drier and warmer weather regime taking hold later in the
period. Overall, temperatures will average below normal on
Wednesday, then average closer to normal Thursday through
Saturday. This will be followed by a trend toward slightly
above normal temperatures late in the weekend and into early
next week.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
A series of lows will pass south of Long Island through the TAF
period while high pressure remains northeast of the region.
MVFR/IFR ceilings and MVFR/VFR visibilities will continue early
this morning, with just some hit and miss light rain or drizzle.
CT terminals may remain VFR as drier air remains across New
England, closer to the high pressure.
Another round of moderate to heavy rain moves in shortly after
noon, from west to east. This band of rain will lower conditions
to IFR. The rain gives way to more patchy light rain or drizzle
during the evening hours. IFR ceilings linger.
Winds will remain E/NE through the day, then back to the
north/northeast by evening. Speeds increase this morning 10-15
kt, and gusts may become more frequent by afternoon, especially
closer to the coast. Gusts 20-25 kt are possible, maybe a tad
higher at KGON late this afternoon/evening.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component
forecasts, can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: Amendments are likely for changing ceilings
and visibilities, possibly varying between IFR and MVFR.
The afternoon KJFK haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of
cloud.
KLGA TAF Comments: Amendments are likely for changing ceilings
and visibilities, possibly varying between IFR and MVFR.
The afternoon KLGA haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of
cloud.
KEWR TAF Comments: Amendments are likely for changing ceilings
and visibilities, possibly varying between IFR and MVFR.
The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of
cloud.
KTEB TAF Comments: Amendments are likely for changing ceilings
and visibilities, possibly varying between IFR and MVFR.
KHPN TAF Comments: Amendments are likely for changing ceilings
and visibilities, possibly varying between IFR and MVFR.
KISP TAF Comments: Amendments are likely for changing ceilings
and visibilities, possibly varying between IFR and MVFR.
.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Late tonight...MVFR or lower in light rain or drizzle. E-NE
winds G20kt mainly to the east of NYC terminals.
.Tuesday...MVFR with a chance of showers.
.Wednesday...VFR during the day, MVFR in showers possible at
night.
.Thursday and Friday...MVFR possible at times in showers.
&&
.MARINE...
With the sfc low to the south expected to be stronger and
closer to the coast, have issued gale warnings for the ocean and
the eastern sound/bays for later this afternoon into tonight,
and extended the SCA into all the remaining waters. The
strongest winds should occur in two separate time frames: the
first late this afternoon as E winds ahead of an inverted
trough extending N of the sfc low strengthen, then a second
period tonight as winds shift NE following the trough passage as
the sfc low intensifies and moves farther offshore. Gusts 35-40
kt likely, and an ocnl gust up to 45 kt not out of the question
on the ocean waters E of Fire Island Inlet. Ocean seas should
peak at close to 12 ft, with 5-6 footers expected on the sound
E of Orient.
After the low pulls away, wind will be fairly quick to subside
late tonight, with SCA conds only on the ocean waters by
daybreak Tue as hazardous seas take until evening to subside.
Seas will continue to gradually subside into Wed morning on the
ocean waters, with 2 to 3 ft seas anticipated much of the time
out on the ocean Wednesday night through Friday night. The
winds will oscillate from mainly SW to W both Thursday and
Friday as a series of cold fronts approach and pass through.
&&
.HYDROLOGY...
An additional 3/4 to 1 inch of rainfall is forecast today as low
pressure passes to the south. Most of the rain will fall late
this afternoon across the NYC metro area and up into the lower
Hudson Valley, and from late day into this evening across Long
Island and southern CT. The 3-hr and 6-hr headwater guidance for
NE NJ suggests potential for small streams to approach or
exceed bank full, and timing of the heavier rain leading up to
and into the evening commute will likely cause some travel
headaches via ponding, and would anticipate issuance of
advisories as this event unfolds. Did not issue a flood watch
since the threat of significant urban flooding remains low.
&&
.TIDES/COASTAL FLOODING...
Prolonged E-NE flow into tonight should cause minor coastal
flooding during the high tide cycles. The main area of concern
at this time looks to be the south shore back bays of western
Long Island and portions of western Long Island Sound.
The first high tide cycle of concern will be into very early
this morning. A coastal flood advisory remains in effect for Srn
Nassau and Srn Queens, for minor impacts, and localized
moderate flooding across the most vulnerable locales. Elsewhere,
coastal flood statements are still in effect for nearby SW
Suffolk (Lindenhurst area where large spreads are noted in
guidance), lower NY Harbor, and Srn Fairfield and Westchester
counties.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory until 5 AM EDT early this morning for
NYZ178-179.
NJ...None.
MARINE...Small Craft Advisory from 10 AM this morning to midnight EDT
tonight for ANZ335-338.
Small Craft Advisory until 2 PM EDT this afternoon for ANZ330-
340-350-353.
Gale Warning from 2 PM this afternoon to midnight EDT tonight
for ANZ330-340.
Gale Warning from 2 PM this afternoon to 2 AM EDT Tuesday for
ANZ350-353.
Small Craft Advisory until noon EDT today for ANZ355.
Gale Warning from noon today to midnight EDT tonight for
ANZ355.
Small Craft Advisory until midnight EDT tonight for ANZ345.
&&
SYNOPSIS...JE/Goodman
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...JE
AVIATION...PW
MARINE...JE/Goodman
HYDROLOGY...GoodmanHazardous weather outlook, May 13, 3:47 AM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service New York NY 347 AM EDT Mon May 13 2019 CTZ005>012-NJZ002-006-NYZ067-068-070>075-078>081-176-177-141000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic-Hudson-Orange- Putnam-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Queens-Northern Nassau- 347 AM EDT Mon May 13 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ178-179-141000- Southern Queens-Southern Nassau- 347 AM EDT Mon May 13 2019 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ335-338-345-141000- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 347 AM EDT Mon May 13 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-340-141000- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- 347 AM EDT Mon May 13 2019 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ355-141000- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 347 AM EDT Mon May 13 2019 ...GALE WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ350-353-141000- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 347 AM EDT Mon May 13 2019 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ004-103>108-NYZ069-141000- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Rockland- 347 AM EDT Mon May 13 2019 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Some small streams may approach or exceed bank full late this afternoon into this evening. The threat of areal flooding is low, with only minor nuisance impacts expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:43 AM EDT | Coastal Flood Statement | OKX | Nassau, Queens | 13 hr |
| May 13, 5:43 AM EDT | Coastal Flood Advisory | OKX | Westchester | 16 hr |
| May 13, 5:27 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond, Westchester | 2 hr |
| May 13, 6:59 PM EDT | Coastal Flood Statement | OKX | Nassau | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.